Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Electrocardioverted multiple times. Having shortness of breath. Chances of having polycythemia?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My husband has been electrocardioverted multiple times . He has not had an episode in 2 years. In the past he had atrial fib due to dehydration and stress. He is a surgeon which requires him to stand in every procedure. He is 60 years of age and has shortness of breath, his chest and neck are red and when he touches it with his fingers it shows a white fingerprint then goes back to red. He occasional wheezing.he has swelling and brown discoloration on the skin of his ankles, varicose veins in his legs and frequent distention of his abdomen. His hematocrit is elevated and he has low platelets. He has multiple cherry angiomas on his abdomen and a few on his back. He has E.D. and he takes testosterone injections weekly . flecanide,toprol, zolpidem, pravastatin, tramadol.He is concerned that he may have polycythemia . Does that fit these symptoms? Which specialist do you recommend?
Posted Wed, 15 Aug 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 6 hours later
Hello and thank you for submitting your question. Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

Your concern regarding polycythemia is very accurate. I also have this concern in the case of your husband.

It is very important that he sees a hematologist for a specialist consultation. There are many things which can cause polycythemia. It can be a primary medications which can also contribute to this including testosterone. if he is using testosterone this can only be done in a situation where he has a true low testosterone level. If he does not have a low testosterone level and he continues to use testosterone he runs the risk of serious potential side effects.

Also smoking can contribute to elevated hematocrit.

Having elevated hematocrit can put stress on the body over a long period of time. I certainly recommend that you make an appointment for your husband to see a hematologist. The hematologist can't perform additional blood tests and possibly consider a bone marrow biopsy to confirm a diagnosis.

Thank you again for submitting your question. I hope you have found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor